08192017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Chantix May Trigger Manic Episodes

Comments Off

An American Journal of Psychiatry article suggests the smoking cessation drug Chantix may induce manic episodes in patients with bipolar disorder. The article tells the story of a 63 year-old man with a history of bi-polar disorder. The patient had been stable for 5 years while being treated with valproic acid. One week after starting Pfizer’s Chantix the man was committed to an inpatient psychiatric unit after meeting the criteria for a manic episode.

It appears that the patient had not altered his regimen of valproic acid, his drug screening was negative, and all laboratory tests were normal, but he was in the midst of a manic episode. Chantix was discontinued and additional medication was administered to combat his mania. Within a week the patient showed no manic or psychotic symptoms.

Due to the high rate of smoking in bipolar disorder patients, smoking cessation agents may be used in a great number of patients with the disorder. However, our findings suggest a possible link between the onset of manic symptoms and treatment with varenicline in a patient with bipolar disorder. In this case, there was a temporal relationship between the beginning of therapy and the onset of symptoms. There were no other medication changes in our patient’s regimen. A MEDLINE literature search revealed no case reports or studies regarding manic symptoms with varenicline. Our case highlights the need to use caution when prescribing the drug to patients with bipolar disorder.

For more information on this subject, please refer to the section on Drugs, Medical Devices and Implants.